Thunderstorm Wind, Emmet
- When
- July 12, 10:40 PM CST
- Where
- Emmet County, 1 mi E of Wallingford
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 43.333, -94.817
The atmosphere over Iowa became very unstable with surface dew points in the upper 70s during the afternoon and evening hours. Temperatures reached near 90.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The atmosphere over Iowa became very unstable with surface dew points in the upper 70s during the afternoon and evening hours. Temperatures reached near 90. The combination produced lifted indices in the -10 to -14 degree range with CAPE values in excess of 6000 J/kg by early evening. A trough of low pressure approached northwest Iowa during the night. Supercell development took place over southeast South Dakota into northwest Iowa. The weakened as they moved into the mid level cap. Cap temperatures were around +14 degrees C. at 700 mb. One of the cells produced high winds and hail in Emmet County before weakening below severe limits.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 12, 1:33 PM CST, 9 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 233 PM CDT MON JUL 12 2004 .DISCUSSION... PCPN THREAT THRU WEDNESDAY REMAINS PROBLEMATIC AS BOUNDARY SETTLES ACRS THE STATE. CURRENTLY...MOISTURE IS POOLING ACRS WESTERN IA ON BACKSIDE OF WEAK SFC RIDGE AND ALONG AN OLD OUTFLOW FROM EARLY MORNING CONVECTION IN SW MN. THIS THETA-E RIDGE EXTENDS NORTHWEST INTO CURRENT ONGOING CONVECTION IN CENTRAL SD AN WL LIKELY PROVIDE A DECENT PATH FOR CONVECTION LATER TONIGHT. OTHERWISE...TEMPS NOT QUITE AS WARM AS EXPECTED WITH A MODIFIED AIRMASS IN THE NORTHEAST AND CU FIELD IN SW KEEPING READINGS FROM GETTING OUT OF HAND. FOR TONIGHT...AFOREMENTIONED INSTABILITY AXIS WILL PERSIST ACRS THE WESTERN HALF OF THE CWA WITH INCREASING SHEAR AS UPPER TROF GRADUALLY SINKS TOWARD THE NORTHERN MIDWEST. EXPECT ONGOING CONVECTION TO INTENSIFY AS LOW LEVEL FLOW INCREASES THIS EVENING WITH SYSTEM ADVECTING SE INTO IA ALONG INSTABILITY AXIS DURING THE NIGHT. SVR THREATS WL RMN WITH WIND AND SOME LARGE HAIL AS MID LEVEL FLOW STRENGTHENS. EXPECT CONVECTION TO BE ONGOING IN THE MORNING AS LOW LEVEL WSW FLOW CONTINUE TO FEED MOISTURE INTO THE SYSTEM. MODELS HINT AT A GRADUAL SOUTHWARD PROGRESSION OF ACTIVITY DURING THE DAY AHEAD OF SLOW MOVING SFC FRONT WITH SOME REINTENSIFICATION LATE IN THE DAY ACRS THE SOUTH WITH PEAK HEATING. TEMPS ALSO DIFFICULT TOMORROW WITH UNKNOWN CONVECTIVE PATTERN AND SUBSEQUENT CLOUDINESS. WL SHY AWAY FROM WARMEST GUIDANCE AND STAY A BIT COOLER ASSUMING SOME CLOUDINESS AND TSRA. ETA/GFS BOTH INDICATE CONTINUED CONVECTION IN THE SW INTO EARLY WEDNESDAY ACRS THE SW AS BAROCLINIC ZONE SETTLES TOWARD IA/NE BORDER. WL LEAVE LOW POPS FOR THIS AS REMAINDER OF FORECAST AREA DRIES OUT WITH INCREASING SUBSIDENCE AND A COOLER AIRMASS. HAVE LEFT FORECAST DRY FOR REMAINDER OF THE WORK WEEK AS NORTHWEST FLOW DOMINATES WITH BUILDING RIDGE ACRS THE INTERMOUNTAIN WEST. AS IS USUALLY WITH THESE FLOWS...SHORTWAVES TOPPING RIDGE AND SLIDING INTO THE MIDWEST ARE DIFFICULT TO TIME AND DETERMINE PLACEMENT OF PCPN. LOW CONFIDENCE FORECAST WL CONTINUE WITH PCPN CHANCES INTO SATURDAY INTO EARLY SUNDAY WITH TEMPS REMAINING AT OR BELOW NORMAL. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && COGIL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1025 PM CDT MON JUL 12 2004 IAZ004>007-015>017-023>026-033>036-044>047-131100- BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE- HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER- WINNEBAGO-WORTH-WRIGHT- 1025 PM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND NORTHWEST IOWA. .DAY ONE...TONIGHT A COMPLEX OF THUNDERSTORMS TAKING SHAPE IN SOUTHEAST SOUTH DAKOTA WILL ORGANIZE INTO A DAMAGING WIND AND HEAVY RAIN PRODUCER AS IT MOVES SOUTHEAST INTO IOWA. THE STORMS WILL AFFECT THE AREA BETWEEN MIDNIGHT AND 4 AM. WINDS MAY EXCEED 70 MPH WITH ISOLATED LARGE HAIL POSSIBLE. PROLIFIC LIGHTNING WILL ALSO BE NOTABLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL HOLD OFF UNTIL NEXT WEEKEND. THE SEVERE POTENTIAL OF THESE STORMS WILL BE BETTER DETERMINED AS THE WEEK PROGRESSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IAZ057>059-070>072-081-082-092-093-131100- ADAIR-ADAMS-AUDUBON-CASS-DALLAS-GUTHRIE-MADISON-RINGGOLD-TAYLOR- UNION- 1025 PM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA. .DAY ONE...TONIGHT A CLUSTER OF SEVERE THUNDERSTORMS WITH DAMAGING WIND SOUTHEAST OF OMAHA WILL AFFECT AREAS SOUTHWEST OF ATLANTIC AND CORNING THROUGH MIDNIGHT. ANOTHER COMPLEX OF THUNDERSTORMS TAKING SHAPE IN SOUTHEAST SOUTH DAKOTA WILL ORGANIZE INTO A DAMAGING WIND AND HEAVY RAIN PRODUCER AS IT MOVES SOUTHEAST INTO IOWA. THESE STORMS MAY BUILD SOUTHWEST INTO SOUTHWEST IOWA AFTER 2 AM THROUGH 6 AM. WINDS MAY EXCEED 70 MPH WITH ISOLATED LARGE HAIL POSSIBLE. PROLIFIC LIGHTNING WILL ALSO BE NOTABLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL HOLD OFF UNTIL NEXT WEEKEND. THE SEVERE POTENTIAL OF THESE STORMS WILL BE BETTER DETERMINED AS THE WEEK PROGRESSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IAZ027-028-037>039-048>050-060>062-073>075-083>086-094>097-131100- APPANOOSE-BLACK HAWK-BREMER-BUTLER-CLARKE-DAVIS-DECATUR-GRUNDY- HARDIN-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK- STORY-TAMA-WAPELLO-WARREN-WAYNE- 1025 PM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...NORTHEAST AND SOUTHEAST IOWA. .DAY ONE...TONIGHT A COMPLEX OF THUNDERSTORMS TAKING SHAPE IN SOUTHEAST SOUTH DAKOTA WILL ORGANIZE INTO A DAMAGING WIND AND HEAVY RAIN PRODUCER AS IT MOVES SOUTHEAST INTO IOWA. THE STORMS WILL AFFECT THE AREA BETWEEN 2 AM AND 7 AM. THIS COULD BECOME A WIDESPREAD DAMAGING WIND PRODUCER WITH WINDS EXCEEDING 70 MPH. FREQUENT DANGEROUS LIGHTNING WILL ALSO BE NOTABLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL HOLD OFF UNTIL NEXT WEEKEND. THE SEVERE POTENTIAL OF THESE STORMS WILL BE BETTER DETERMINED AS THE WEEK PROGRESSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. KULA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 919 PM CDT MON JUL 12 2004 IAZ004>007-015>017-023>026-033>036-044>047-057>059-070>072-081-082- 092-093-130818- ...SEVERE THUNDERSTORM WATCH #615 REMAINS IN EFFECT UNTIL 400 AM CDT FOR THE COUNTIES OF... ADAIR ADAMS AUDUBON BOONE CALHOUN CARROLL CASS CERRO GORDO CRAWFORD DALLAS EMMET FRANKLIN GREENE GUTHRIE HAMILTON HANCOCK HUMBOLDT KOSSUTH MADISON PALO ALTO POCAHONTAS RINGGOLD SAC TAYLOR UNION WEBSTER WINNEBAGO WORTH WRIGHT
The Sioux Falls radar (KFSD), 157 km away, was scanning. The volume nearest the first event began at 04:42 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411480, 5411479.